Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 142, NWS Wakefield, VA

November 11, 2002Camden County, Currituck County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Nov 11, 2002, 1:11 PM EST for Camden County, Currituck County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 11, 2002, 1:11 PM EST (18:11 UTC)
Expired
Nov 11, 2002, 2:00 PM EST
In force
49 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Camden County, NC, Currituck County, NC

The radar

The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 1:20 PM ESTThunderstorm WindCamden, NCTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 10:00 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 10:40 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 11, 10:40 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1040 AM EST MON NOV 11 2002

SQUALL LINE EXTENDED FM LWR MD ERN SHR...SW THRU RIC CITY
THEN S TO JUST E OF RDU.  WILL CONTINUE PUSHING E THRU THE
REMAINDER OF THE CWA THIS AFTN...WITH THE MAIN THREAT BEING
DAMAGING WNDS (ISLTD TORNADOES POSSIBLE).  JUST GOT OFF THE
PHONE WITH SPC AND THEY WILL RE-ISSUE NEW TOR WATCH FOR I95
EWRD INCLUDING ERN VA AND LWR MD UNTIL 300 PM.

WILL ADJUST/UPDATE ZNS AGAIN WHEN NEW WATCH IS ISSUED.

FYI...

RECORD HIGH TMPS FOR 11/11:
 RIC...80 SET IN 1964
 ORF...79 SET IN 1985
 SBY...74 SET IN 1985
 ECG...80 SET IN 1985.

SBY   77  52  59  45 /  70  70  20  80
OXB   77  53  58  47 /  70  70  40  80
ECG   80  58  59  50 /  70  70  40  80
ORF   79  57  59  50 /  70  70  40  80
PHF   77  53  56  44 /  70  60  20  80
AKQ   78  54  57  45 /  70  60  30  80
RIC   74  51  56  43 /  70  40  20  80
FVX   74  52  56  43 /  70  40  20  80

.AKQ...
MD...TORNADO WATCH UNTIL 1100 AM EST MONDAY FOR ZONE MDZ021. SMALL
CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
NC...TORNAD0 WATCH UNTIL 300 PM MONDAY FOR ZONES
NCZ012>017...NCZ030>032 AND NCZ102. SMALL CRAFT ADVSY VA/NC BRDR TO
CURRITUCK BEACH LIGHT AND CURRITUCK SOUND.
VA...TORNADO WATCH UNTIL 1100 AM EST MONDAY FOR ZONES
VAZ048>049...VAZ060>085...VAZ087>090...VAZ092.
SMALL CRAFT ADVSY ATLC WTRS FROM CHINCOTEAGUE TO VA/NC BRDR
AND CHES BAY FROM SMITH PT TO CAPE HENRY.

GINGRICH
Hazardous weather outlook, Nov 11, 4:50 AM EST, 8 hours 21 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.  WIND GUSTS BETWEEN 60 AND 70 MPH
WILL BE THE PRIMARY SEVERE WEATHER THREAT. FOR MORE INFORMATION
REGARDING THE SEVERE WEATHER THREAT... PLEASE REFER TO THE DAY 1
CONVECTIVE OUTLOOK FROM THE NATIONAL WEATHER SERVICE STORM
PREDICTION CENTER. THIS PRODUCT CAN BE RETRIEVED FROM THE SPC
WEBSITE AT WWW.SPC.NOAA.GOV.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAIN IS POSSIBLE AS AN AREA OF LOW PRESSURE TRACKS
OFFSHORE TUESDAY NIGHT AND WEDNESDAY.

NS

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, Nov 11, 10:20 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR EST
NATIONAL WEATHER SERVICE WAKEFIELD VA
1020 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    COUNTYWIDE                VA   58 MPH TSTM GUST
11/11/02   CAROLINE                       SCATTERED TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          COUNTY EOC.

1000 AM    CAMBRIDGE                 MD   0.50 IN HAIL
11/11/02   DORCHESTER                     PEA-SIZED HAIL REPORTED
                                          BY COUNTY EOC.
Special weather statement, Nov 11, 10:38 AM EST, 2 hours 33 minutes before
VAZ063-070>074-076>083-085-088-111630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1038 AM EST MON NOV 11 2002

...STRONG THUNDERSTORMS CONTINUE ACROSS CENTRAL VIRGINIA...

AT 1035 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THE NORTHERN NECK
SOUTHWEST TO WESTERN DINWIDDIE COUNTY. THE LINE WAS MOVING EAST
AROUND 20 MPH...WHILE THE INDIVIDUAL STORMS WERE TRACKING NORTHEAST
AROUND 45 MPH.

OVER THE NEXT HOUR...SOME LOCATIONS IN THE STORMS PATH INCLUDE...
   KENNARD AND WARSAW AROUND 1045 AM
   BOTTOMS BRIDGE AND STEVENSVILLE AROUND 1050 AM
   HAYNESVILLE AND MATOACA AROUND 1055 AM
   ROXBURY AND MCKENNEY AROUND 1100 AM

THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS BETWEEN 40 AND 50
MPH...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
RAINS.

A TORNADO WATCH ALSO REMAINS IN EFFECT OVER THIS AREA. REMEMBER...A
TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL
THREE QUARTER INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND
VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

HURLEY
Special weather statement, Nov 11, 11:51 AM EST, 1 hour 20 minutes before
NCZ030-111715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1151 AM EST MON NOV 11 2002

...STRONG THUNDERSTORMS MOVING INTO BERTIE COUNTY...

AT 1151 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING INTO WESTERN BERTIE COUNTY...ALONG A
LINE EXTENDING FROM POWELLSVILLE TO 25 MILES SOUTH OF QUITSNA. THE
LINE WAS MOVING EAST AROUND 20 MPH...WHILE THE INDIVIDUAL STORMS
WERE TRACKING NORTHEAST AROUND 45 MPH.

OVER THE NEXT HOUR...SOME LOCATIONS IN THE STORMS PATH INCLUDE...
   WHITES CROSSROADS AND WAKELON AROUND NOON
   COLERAIN AND GOOSE POND AROUND 1210 PM
   MOUNT GOULD AND WOODARD AROUND 1215 PM

THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS TO 50 MPH...ALONG
WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS.

A TORNADO WATCH ALSO REMAINS IN EFFECT OVER THIS AREA. REMEMBER...A
TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL
THREE QUARTER INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND
VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

HURLEY
Special weather statement, Nov 11, 12:15 PM EST, 56 minutes before
VAZ077-078-111745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1215 PM EST MON NOV 11 2002

...GUSTY THUNDERSTORM MOVING THROUGH THE MIDDLE PENINSULA AND
NORTHERN NECK...

AT 1214 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHRIST CHURCH...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL REACH...
   REGINA AROUND 1220 PM
   REHOBOTH CHURCH AND BROWNS STORE AROUND 1225 PM
   WICOMICO CHURCH AROUND 1230 PM
   FAIR PORT AND LILIAN AROUND 1240 PM
   REEDVILLE AND SMITH POINT AROUND 1245 PM

WIND GUSTS TO 55 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. THUNDERSTORMS
OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE
INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

CULLEN
&&
Special weather statement, Nov 11, 12:44 PM EST, 27 minutes before
MDZ023-111815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1244 PM EST MON NOV 11 2002

...GUSTY THUNDERSTORM MOVING INTO SOMERSET COUNTY...

AT 1241 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TYLERTON...MOVING NORTHEAST
AT 30 MPH.

THE THUNDERSTORM WILL REACH...
   CRISFIELD AND LAWSONIA AROUND 100 PM
   HOPEWELL AROUND 110 PM
   MARION STATION AND KINGSTON AROUND 115 PM

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. THUNDERSTORMS
OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE
INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

CULLEN
&&
LAT...LON 3789 7612 3776 7595 3801 7560 3817 7580
Special weather statement, Nov 11, 12:50 PM EST, 21 minutes before
NCZ015>017-032-102-111815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1250 PM EST MON NOV 11 2002

...STRONG THUNDERSTORMS MOVING INTO NORTHEAST NORTH CAROLINA...

AT 1250 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTHEAST OF TAR
CORNER TO AROUND 10 MILES SOUTH OF HARVEY POINT. THE LINE WAS MOVING
EAST AROUND 20 MPH...WHILE THE INDIVIDUAL CELLS WERE MOVING
NORTHEAST AT 45 MPH.

THE THUNDERSTORM WILL REACH...
   ELIZABETH CITY AND JACOCKS AROUND 1255 PM
   WEEKSVILLE AND CAMDEN AROUND 100 PM
   LISTERS CORNER AND SLIGO AROUND 105 PM
   CURRITUCK AND INDIANTOWN AROUND 110 PM
   OLD TRAP AND GOOSE CREEK AROUND 115 PM

THESE THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS TO 50 MPH ALONG
WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS.

A TORNADO WATCH ALSO REMAINS IN EFFECT OVER THIS AREA. REMEMBER...A
TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL
THREE QUARTER INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND
VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

HURLEY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 5:36 AM ESTSevere Thunderstorm WarningAKQFluvanna, Louisa29 min
Nov 11, 6:17 AM ESTSevere Thunderstorm WarningAKQCumberland, Goochland18 min
Nov 11, 6:48 AM ESTSevere Thunderstorm WarningAKQCaroline, Goochland, Hanover27 min
Nov 11, 8:26 AM ESTTornado WarningAKQCaroline, Hanover29 min
Nov 11, 11:33 AM ESTSevere Thunderstorm WarningAKQCharles City, James City27 min
Nov 11, 12:22 PM ESTSpecial Marine WarningAKQ53 min
Nov 11, 12:46 PM ESTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach44 min
Nov 11, 1:07 PM ESTSpecial Marine WarningAKQ53 min
Nov 11, 1:07 PM ESTSpecial Marine WarningAKQ53 min
Nov 11, 12:02 PM ESTSevere Thunderstorm WarningAKQBertie43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.